Is Dialysis or Your Transplant Making You Thin-Skinned?

Dialysis is often associated with skin changes.  Over the years your skin can become more fragile and easily damaged.  For the first few years I was on the BigD, I didn’t notice much change with my skin.  But it does happen.  There’s not much you can do about it except to be prepared and to take action to avoid damage.

It was only after I had my second transplant when I was taking some of the powerful anti-rejection drugs over a long period that dramatic changes occurred.  The drug that had most impact was the steroid Prednisolone.  Firstly the skin on the back of my hands and forearms became very thin; the merest knock causing a bruise. It is surprising how often we bump and knock our hands and arms during a normal day, especially when you are reaching for, lifting or shifting things.  Little bumps and scratches that used to go unnoticed cause outsize bruises or tears that bleed profusely for a minute or so.

I have bumped the back of my right hand so often that it is permanently brown with old bruises.  I often came home from work with my hand unaccountably bruised and sore.  It wasn’t until I shook hands with one of those “really strong handshake guys” and the skin actually tore and began to bleed that I worked out what caused it.  Now wherever possible, I avoid handshakes, or if I must, give one of those wimpy handshakes, with using just my fingers and thumb rather than the whole hand.  I have always scorned people who shook hands like that, now I are one!

The same with my forearms: both are covered with scars that look like I have been on the losing end of knife fights since puberty.  Until I learned to take extra care, I would tear the skin of a forearm every couple of days: dipping it into a box with a sharp edge, scraping it on a wall or the underside of a desk.  Very embarrassing when you are in a business meeting, trying to impress:  blood and professionalism are an uneasy combination.

Though it took me a while (I am a slow learner) in have now developed some damage avoidance techniques.

Now each time there is physical work to be done, I don some light gloves.  Some people look twice at me, but that’s a small price to pay.  I never work with my forearms exposed: I wear a reasonably heavy shirt with the buttons done up.

Another thing I have learned: don’t cover up cuts or tears with tissue paper or bandage.  Once the bleeding stops, leave it open to the air.  Then there’s no need then to drag off a semi healed scab a day later, and it takes only about four days to get back to working order.

My transplant failed over a year ago, but because I didn’t have the failed kidney out immediately, I have had to stay on Prednisolone all this time.  I finally had the kidney about six weeks ago, and can at last wean myself off the drug (you can’t go off it cold turkey, steroid withdrawal causes unpleasant side effects, including mood problems).  If like me, you have been taking Prednisolone for years, your adrenal glands can lose their ability to produce steroids naturally and can shrink in size. Your body needs time to adjust and get back its natural state. I have been dropping 1 mg per month, which seems to be OK.

I am very hopeful that once I am fully weaned off Prednisone my skin will return to its former robust, youthful self.  Sadly, no sign of it so far, but I’ll let you know.

4 thoughts on “Is Dialysis or Your Transplant Making You Thin-Skinned?

  1. Also be really careful with anything that could be skin cancer. Maybe once you are off the transplant meds your immune system gets back to its former strength? But I have seen skin cancer go crazy on transplant people, and its a horrible thing.

    Like

  2. Also, be sure to have every bit of your body checked often — don’t be shy. My skin is so thin it is literally transparent. my first transplant was in 1995. in the past couple of years i have had several small skin cancers removed.

    Like

  3. I’m on transplant #3 now (1984, 1988 and 1996). 3rd time is a charm – :o)
    I’ve been on Prednisone most of my adult life it seems and my skin seems to get weaker all of the time, with even the slightest brushes with anything causing skin tears or scratches. I’m not happy to hear that anyone else has thee issues, but sure helps to know I’m not alone… I guess it’s time to have a little chat with my nephrologist about it as it seems to get continually worse. I also wear gloves often when working, but even unloading groceries from the car becomes a bit treacherous nowadays. Guess I sould also take the advice of one of the commenters here and see about a thorough skin check from a dermatologist…

    Like

  4. First kidney transplant in 2002, 2nd in 2007, I’m now 56 and you should see my forearms and shins! I’m sight impaired so I have the double whammy of running into things. I don’t know how the writer could tell it was prednisone, prograf or cellcept that did her skin in. I know people on prednisone for years (lupus) who don’t have this thin skin problem. Everyone go see a dermatologist, have had about 20 skin cancers both before and after transplants.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s